Wisconsin, 2026

Drought in Wisconsin, March 1 to 17, 2026

March 1 to 17, 2026 · NWS DLH · 3 events in 3 counties and zones

D2 Severe Drought conditions persisted across parts of northwestern Wisconsin to begin the month of March. 25 to 1 inches above normal in the area with most of that occurring over the first half of the month.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

D2 Severe Drought conditions persisted across parts of northwestern Wisconsin to begin the month of March. Precipitation for the month was around 0.25 to 1 inches above normal in the area with most of that occurring over the first half of the month. This led to the complete removal of D2 Severe Drought conditions across northwestern Wisconsin with the update on the 17th, leaving a mix of D1 Moderate Drought and D0 Abnormally Dry conditions in place.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 28, 11:20 PM CST, 40 minutes earlier. Its key messages:

  • Well below normal temperatures for today and tomorrow with sub zero lows and afternoon highs in the single digits to teens.
  • Warming again for the coming work week with a daily freeze/thaw cycle likely. Some days with high temperatures in the mid to upper 40s are expected mid to late week with pockets of 50s possible.
  • A light dusting of snow possible for the Borderlands Tuesday, and then a more active pattern could start up again towards the end of the week. Depending on exact storm track and temperatures, accumulating mixed precipitation could impact the Northland.
Area forecast discussion, Feb 28, 11:20 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1120 PM CST Sat Feb 28 2026

.KEY MESSAGES...

- Well below normal temperatures for today and tomorrow with
  sub zero lows and afternoon highs in the single digits to
  teens.
- Warming again for the coming work week with a daily
  freeze/thaw cycle likely. Some days with high temperatures in
  the mid to upper 40s are expected mid to late week with
  pockets of 50s possible.
- A light dusting of snow possible for the Borderlands Tuesday,
  and then a more active pattern could start up again towards
  the end of the week. Depending on exact storm track and
  temperatures, accumulating mixed precipitation could impact
  the Northland.

&&

.DISCUSSION...
Issued at 116 PM CST Sat Feb 28 2026

As high pressure continues to slide into the Upper Midwest and
across the Great Lakes this weekend, the Northland should stay
under fairly calm and cold conditions. Daytime highs are
expected to just barely top out in the single digits and teens
today and tomorrow, with sub zero overnight lows. While some mid
to high clouds remain prevalent today and this evening from a
band of snow to our south, clearing is expected under the heart
of the high pressure tomorrow to make for a congruous sunny
Sunday.

Into next week, we’ll find ourselves stuck in the synoptic
doldrums as persistent upper level ridging over the gulf and
troughing over the southwest advects copious amounts of moisture
and warmth into the south-central CONUS but troughing over
Hudson Bay locks our area into fairly zonal flow and on the
right exit region of the prevailing jet stream to our north. A
momentary break in that jet stream could yield itself to a
little clipper brushing over the international border Tuesday
that might bring a light dusting of snow to the far north CWA.
This pattern should bring warmer temperatures into the region,
with highs above freezing expected for all of the Northland
through the week but a refreeze at night is likely.

Later in the week, global models are generally in agreement
that troughing should begin to move over the central CONUS and
allow for additional moisture and warm air advection into our
area. This will probably mean warmer high temperatures at least
into the 40s mid to late week with some areas along the southern
CWA border possibly struggling to get below freezing at night.
With current snowpack conditions, some transformation and melt
is likely through the week, and this may start to eat away at
the already meager snowpack that exists along the southern edge
of the CWA. The freeze/thaw cycle will also likely lend itself
to the potential for fog development.

Ensembles are starting to get a little more attached to the idea
of a Colorado Low type system that could move over MN/WI in the
late Thu - early Sat timeframe impacting the Northland.
Depending on the track and intensity of this system, some areas
of heavy mixed precipitation (rain, freezing rain, snow) could
be possible. At this time range however, it could also shift and
miss our area entirely. Something to keep an eye on for now.
Once that system moves through, synoptic pattern agreement
breaks down with solutions ranging between having more Colorado
Low/Gulf air influence from the south or a return to some
slightly cooler air and systems that track along the
International Border. Eventually ensembles do come back to some
agreement showing that cooler airmass pushing into northern MN
by mid March, but the disagreement on how fast we get there and
what kind of systems we experience before that point is large.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1120 PM CST Sat Feb 28 2026

Broken VFR cloud cover is being observed tonight with sporadic
flurries. Opted against adding a mention of flurries given low-level
dry air and limited impacts to visibility. Expect skies to clear
tonight into early Sunday morning with light and variable winds
as high pressure moves in. Clouds increase on Sunday evening in
northeast MN with height expected to be VFR.

&&

.MARINE /FOR NEARSHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 116 PM CST Sat Feb 28 2026

Fairly calm conditions under high pressure this weekend with
light winds out of the northwest to west through midday Sunday.
Through Sunday afternoon and evening, winds turn to become
southwesterly into Monday. Those SW winds could increase into
Monday as warm air surges into the area. Some gusts in excess of
25 knots are possible Monday along portions of the North Shore
from Taconite Harbor to Grand Portage. Calmer conditions return
into Tuesday.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...None.

&&

DISCUSSION...Levens
AVIATION...Unruh
MARINE...Levens
Hazardous weather outlook, Feb 28, 9:35 PM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
935 PM CST Sat Feb 28 2026

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-020345-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
935 PM CST Sat Feb 28 2026

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed this afternoon or
tonight.

LSZ121-140>148-150-020345-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
935 PM CST Sat Feb 28 2026

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty southwest winds are expected Monday. Conditions will likely
be hazardous for small craft. There is a 30 to 50 percent chance
for gales around Grand Marais to Grand Portage.

JDS

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Douglas

When
March 1, 12:00 AM CST to March 17, 7:00 AM CST
Where
Douglas forecast zone
Reported by
Drought Monitor
Coordinates
46.464, -91.899 (the zone’s center; the record gives no point)

D2 Severe Drought conditions covered roughly the southwestern half of the county at the start of March. Precipitation for the month was around 0.5 to 1 inches above normal across the county, with much of that falling over the first half of the month. This led to the complete removal of D2 Severe Drought conditions in the county with the update on the 17th leaving a mix of D1 Moderate Drought and D0 Abnormally Dry conditions across the county.

Drought, Burnett

When
March 1, 12:00 AM CST to March 17, 7:00 AM CST
Where
Burnett forecast zone
Reported by
Drought Monitor
Coordinates
45.863, -92.368 (the zone’s center; the record gives no point)

D2 Severe Drought conditions covered the northern 1/3rd of the county at the start of March. Precipitation for the month was around 0.25 to 0.75 inches above normal across the county, with much of that falling over the first half of the month. This led to the complete removal of D2 Severe Drought conditions in the county with the update on the 17th leaving a mix of D1 Moderate Drought and D0 Abnormally Dry conditions across the county.

Drought, Washburn

When
March 1, 12:00 AM CST to March 17, 7:00 AM CST
Where
Washburn forecast zone
Reported by
Drought Monitor
Coordinates
45.899, -91.791 (the zone’s center; the record gives no point)

D2 Severe Drought conditions persisted across the far northwestern corner of the county at the start of March. Precipitation for the month was around 0.25 to 0.75 inches above normal across the county, with much of that falling over the first half of the month. This led to the complete removal of D2 Severe Drought conditions in the county with the update on the 17th leaving a mix of D1 Moderate Drought and D0 Abnormally Dry conditions across the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2026Every state in 2026This day in weather historyWarnings in Wisconsin, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323223, 1323224, 1323225.